Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 397, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 17, 2001, 9:49 PM CDT for Jefferson County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 17, 2001, 9:49 PM CDT (02:49 UTC)
- Expired
- Aug 17, 2001, 10:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 9:53 PM CDT | Hail 1.75 | Fairbury, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
125
WUUS53 KOAX 180249
SVROMA
NEC095-180315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
949 PM CDT FRI AUG 17 2001
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN SOUTHEAST NEBRASKA
* UNTIL 1015 PM CDT
* AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF FAIRBURY...OR ABOUT 28 MILES
WEST OF BEATRICE...MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED...
JANSEN
LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.
LAT...LON 4019 9735 4002 9725 4010 9712 4023 9694
4033 9709
ZAPOTOCNYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM CDT, 7 hours 34 minutes earlier.
Area forecast discussion, Aug 17, 2:15 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 215 PM CDT FRI AUG 17 2001 PRIMARY CONCERN IS THE POTENTIAL FOR SHOWERS AND TSTMS INTO MID MORNING SATURDAY. SFC ANLYS EARLY THIS AFTN SHOWED A CDFNT DROPPING SWD FROM THE NRN PLAINS AND A TROF OF LOW PRES FROM ERN SD INTO KS. SHORTWAVE IN WATER VAPOR STLT IMAGERY CONTD TO DROP SEWD ALONG A LINE FROM SERN SD TO NWRN NE. LBF SOUNDING FROM THIS MORNING SHOWED DECENT MOISTURE AROUND THE 850 MB LEVEL...AND THE 850 MB THETA E AXIS SHOULD BE OVER OUR FCST AREA LATER THIS AFTN INTO THE EVENING. SHOWERS AND TSTMS SHOULD INCREASE IN COVERAGE THROUGH 00Z. THERE IS SOME SMALL RISK OF SEVERE STORMS...WITH HAIL THE MAIN THREAT. ANOTHER AREA OF LIFT SHOULD MOVE INTO THE AREA LATER TNGT AS STRONGER VORT MAX MOVES SOUTH. PREVIOUS FCST OF LOWS IN THE MID 50S NORTH TO NEAR 60 SOUTH STILL SEEMS REASONABLE. MODELS ARE SLOWER WITH SOUTHWARD PROGRESSION OF FRONT AND VORT MAX COMPARED TO PREVIOUS RUNS. HELD ONTO SMALL POPS FOR SERN PART OF FCST AREA INTO SATURDAY MORNING. THEN SUBSIDENCE WILL PREVAIL. SHOULD HAVE SCT TO BKN CU/SC DEVELOP DURING THE DAY ESPECIALLY OVER WRN IA AND FAR ERN NE...BASED ON THE 850 MB RH PROGS. DECENT MIXING SHOULD HELP OFFSET THE CAA...SO HIGHS IN THE MID 70S TO LOWER 80S ARE EXPECTED. IT SHOULD CLEAR OFF AND GET PRETTY COOL SATURDAY NIGHT...WITH LOWS NEAR 50 NORTH AND IN THE 50S SOUTH. THE NEXT CHANCE OF PCPN WILL BE LATE SUNDAY NIGHT IN NERN NE...WITH APPROACHING VORT MAX. IN THE EXTENDED RANGE...500 MB FLOW BECOMES SWLY BY TUESDAY AS THE RIDGE AXIS SHIFTS EWD. .OMA...NONE. MILLER
In the hours before
Special weather statement, Aug 17, 5:09 PM CDT, 4 hours 40 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SAT AUG 18 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN EASTERN NEBRASKA AND SOUTHWEST IOWA. AN UPPER AIR DISTURBANCE MOVING SOUTHEAST ACROSS THE REGION ALONG WITH A COLD FRONT...WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO BRING A CHANCE FOR THUNDERSTORMS TO EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. BASED ON ATMOSPHERIC INSTABILITY AND WIND SHEAR...A FEW OF THESE STORMS COULD BECOME SEVERE WITH SOME LARGE HAIL AND DAMAGING WINDS POSSIBLE. ALTHOUGH THE CHANCE FOR THUNDERSTORMS APPEAR THAT IT WILL CONTINUE THROUGH THE NIGHT...THE MAIN RISK FOR SEVERE STORMS IS EXPECTED BEFORE 1100 PM. GW
Special weather statement, Aug 17, 7:26 PM CDT, 2 hours 23 minutes before
IAZ043-055-NEZ011-012-015>018-030>034-042>045-050-051-065-180045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 726 PM CDT FRI AUG 17 2001 SEVERE THUNDERSTORM WATCH 675...ISSUED ABOUT 520 PM CDT THIS FRIDAY AFTERNOON...IS CANCELLED FOR KNOX...CEDAR...ANTELOPE...PIERCE AND WAYNE COUNTIES OF NORTHEAST NEBRASKA. THE THREAT OF SEVERE WEATHER HAS SHIFTED SOUTHEAST OF THESE COUNTIES. THE WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR BOONE...MADISON... STANTON...CUMING...THURSTON...BURT...PLATTE...COLFAX...DODGE... BUTLER...SEWARD...SAUNDERS AND WASHINGTON COUNTIES IN NEBRASKA ALONG WITH MONONA AND HARRISON COUNTIES IN IOWA. GW
Local storm report, Aug 17, 7:45 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 15 NW ONAWA IA 1 INCH HAIL
08/17/01 MONONA REPORTED BY PUBLIC.
0720 PM 4 N CASTANA IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY PUBLIC.
0720 PM 3 E CASTANA IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.Special weather statement, Aug 17, 8:10 PM CDT, 1 hour 39 minutes before
IAZ043-055-NEZ011-012-015>018-030>034-042>045-050-051-065-180045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 810 PM CDT FRI AUG 17 2001 SEVERE THUNDERSTORM WATCH 675...ISSUED ABOUT 520 PM CDT THIS FRIDAY AFTERNOON...IS CANCELED FOR BOONE...MADISON...STANTON...CUMING AND THURSTON COUNTIES OF NORTHEAST NEBRASKA. THE THREAT OF SEVERE WEATHER HAS SHIFTED SOUTHEAST OF THESE COUNTIES. THE WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR BURT...PLATTE...COLFAX...DODGE...BUTLER...SEWARD...SAUNDERS AND WASHINGTON COUNTIES IN NEBRASKA ALONG WITH MONONA AND HARRISON COUNTIES IN IOWA. GW
Local storm report, Aug 17, 8:43 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
843 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM SOLDIER IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.
0800 PM 4 NE TURIN IA 1.5 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.
0800 PM MOORHEAD IA 1 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.
0800 PM 3 E PISGAH IA 1.75 INCH HAIL
08/17/01 HARRISON TEXTBOOK WALL CLOUD.
REPORTED BY STORM
SPOTTER.Local storm report, Aug 17, 9:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
940 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0919 PM 8 SE HARLAN IA 88 MPH TSTM GUST
08/17/01 SHELBY TREE BLOWN ONTO ROAD.
WIND EQUIPMENT PEGGED
AT 88 MPH THEN WENT
BLANK. REPORTED BY
EMERGENCY MANAGEMENT.
0938 PM 3 SW MINDEN IA .75 INCH HAIL
08/17/01 POTTAWATTAMIE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:09 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 66 min |
| Aug 17, 10:22 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 53 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.